Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 47, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 1, 2004, 4:02 PM CDT for Tangipahoa Parish, Washington Parish, Louisiana; Pike County, Walthall County, Mississippi. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2004, 4:02 PM CDT (21:02 UTC)
- Expired
- May 1, 2004, 4:45 PM CDT
- In force
- 43 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Tangipahoa Parish, LA, Washington Parish, LA, Pike County, MS, Walthall County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:25 PM CDT | TSTM WND DMG | 5 Se Topeka, MS | DIVINE ROAD BLOCK BY TREE |
| May 1, 4:50 PM CDT | TSTM WND DMG | Bassfield, MS | 15-20 TREES DOWN ACROSS HIGHWAY 35 AND 42. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
944
WUUS54 KLIX 012102
SVRNEW
LAC105-117-MSC113-147-012145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
402 PM CDT SAT MAY 1 2004
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
WASHINGTON PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF FRANKLINTON
PIKE COUNTY IN SOUTHERN MISSISSIPPI
WALTHALL COUNTY IN SOUTHERN MISSISSIPPI
* UNTIL 445 PM CDT
* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF SALEM TO
WILMER...OR FROM 13 MILES NORTHEAST OF MCCOMB TO 11 MILES WEST OF
FRANKLINTON...MOVING EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE MOUNT HERMAN...DEXTER AND
TYLERTOWN
SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.
LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3140 9043 3124 9031 3072 9045 3094 8980
3145 8966 3162 8977
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:07 PM CDT, 55 minutes earlier.
Area forecast discussion, May 1, 3:07 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED WATCHES NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 307 PM CDT SAT MAY 1 2004 .DISCUSSION...MODELS IN FAIR AGREEMENT WITH ETA SHOWING A BIT FASTER MOVEMENT ON THE FRONT THAN THE AVN. THE AVN INITIALIZED BETTER AT 500MB LEVEL THAN ETA. WILL GO WITH SLOWER MOVEMENT ON SYSTEM...ABOUT 2 HOURS. NO SIGNIFICANT CONVECTION IN SOUTHEAST LA THIS MORNING. AIRMASS IS WARMING AND DE-STABILIZING WITH LIS OF -6 TO -8. VAD WINDS AT 850 LEVEL HAVE INCREASED TO 35KT. SATELLITE AND RADAR SHOW SQUALL LINE CONTINUING TO HOLD UP AS IT TRAVERSES EASTWARD. EXPECT CONVECTION WILL INITIATE IN THE WESTERN PORTION OF OUR CWA BY 2 PM AND OVER SOUTHEASTERN LA AFTER 4 PM. GULF INFLUX SHOULD INCREASE PRECIPITABLE WATER FROM 1.30 AT 12Z TO ABOUT 1.8 INCHES BY 00Z TONIGHT. THIS WILL BE SUFFICIENT FOR QPF VALUES OF 1 TO 2 INCHES THIS EVENING OVER MOST OF THE CWA EXCEPT FOR SOUTH MS COUNTIES. THEY SHOULD RECEIVE BEST CHANCE FOR HEAVY RAINFALL FROM 04 TO 12Z. THE FLOOD WATCH WILL BE MAINTAINED THRU 9 PM TONIGHT AND MAY NEED EXTENDING LATER IF THE CONVECTION MAINTAINS ITSELF. SURFACE FRONT FINALLY MOVES OUT OF COASTAL WATERS SUNDAY NIGHT WITH CLEARING A COOLER WEATHER FOR A COUPLE OF DAYS. NO RAIN EXPECTED AFTER MONDAY THRU NEXT WEEK. IN THE MARINE ZONES...SMALL CRAFT ADZY WINDS EXPECTED FOR SUNDAY NIGHT AND MONDAY. && .PRELIMINARY POINT TEMP/POPS... MCB 59 72 47 76 / 80 20 00 00 BTR 60 72 48 77 / 80 20 00 00 MSY 64 74 56 77 / 80 50 00 00 GPT 64 74 50 75 / 70 70 10 00 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...FFA LAZ034>040-046>050-056>070. MS...FFA MSZ068>071-077-080. SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVZY KPQL TO ATCHAFALAYA RVR FOR SUNDAY. &&
Hazardous weather outlook, May 1, 5:50 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 550 AM CDT SAT MAY 1 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011600- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA- ST JAMES-ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 550 AM CDT SAT MAY 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. ...A FLOOD WATCH IS IN EFFECT FOR MOST OF THE OUTLOOK AREA... .DAY ONE...TODAY AND TONIGHT .FLOODING...A FLOOD WATCH IS IN EFFECT FOR ALL OF EAST-CENTRAL AND SOUTHEAST LOUISIANA...AND COASTAL MISSISSIPPI INCLUDING PEARL RIVER COUNTY. PARTS OF THE AREA...MAINLY SOUTH OF NEW ORLEANS...HAVE ALREADY RECEIVED WELL OVER 5 INCHES OF RAINFALL WITH REMAINING AREAS RECEIVING AROUND 1 TO 3 INCHES. ADDITIONAL RAINFALL AMOUNTS AROUND 2 TO 4 INCHES ARE POSSIBLE LATER TODAY IN THE WATCH AREA WITH LOCALLY HIGHER AMOUNTS ALSO POSSIBLE. .THUNDERSTORMS...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THROUGH TONIGHT ALONG AND WELL AHEAD OF AN APPROACHING COLD FRONT. THERE IS A SLIGHT RISK FOR ISOLATED SEVERE STORMS MAINLY ALONG THE FRONTS PATCH. HAIL...DAMAGING WIND GUSTS AND WEAK SHORT-LIVED TORNADOES ARE POSSIBLE WITH ANY SEVERE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY .MARINE HAZARDS...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP ON SUNDAY AND CONTINUE INTO MONDAY AS THE COLD FRONT MOVES EAST OF THE AREA AND OFFSHORE FLOW INCREASES. WINDS AND SEAS ARE EXPECTED TO DIMINISH BY TUESDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT...FIRST RESPONSE AGENCIES AND STORM SPOTTERS ARE URGED TO REPORT ANY SEVERE WEATHER OR FLOODING PROMPTLY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 1, 2:29 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 229 PM CDT SAT MAY 1 2004 LAZ035-036-MSZ068-069-012000- AMITE-EAST FELICIANA-WEST FELICIANA-WILKINSON- 229 PM CDT SAT MAY 1 2004 ...STRONG THUNDERSTORMS ARE DETECTED IN EXTREME SOUTHWEST MISSISSIPPI AND ADJACENT EAST CENTRAL LOUISIANA... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS...ONE NEAR ST. FRANCISVILLE LOUISIANA... AND THE SECOND LOCATED JUST SOUTHWEST OF CENTREVILLE MISSISSIPPI. MOVEMENT OF THE THUNDERSTORMS WAS NORTHEAST AT 30 MPH. AREAS FROM NEAR JACKSON AND NORWOOD LOUISIANA TO CENTREVILLE AND GLOSTER MISSISSIPPI CAN EXPECT WIND GUSTS AS HIGH AS 45 MPH ALONG WITH PEA TO MARBLE SIZE HAIL. SEEK SAFE SHELTER UNTIL THESE STORMS PASS. 22
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 2:49 PM CDT | Severe Thunderstorm Warning | LIX | East Feliciana | 41 min |
| May 1, 3:25 PM CDT | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa, Washington | 35 min |
| May 1, 5:41 PM CDT | Special Marine Warning | LIX | 109 min | |
| May 1, 5:47 PM CDT | Special Marine Warning | LIX | 58 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2004Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.